Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 26, 2000

Honeymoon

Question from Sioux Falls, South Dakota, USA:

Our 11 year old son was diagnosed with type 1 five months ago, during a bad flu. He was immediately put on insulin through the hospital and his initial high readings, 400-500 mg/dl [22.2-27.8 mmol/L] stabilized in about a week. Over the next two months, his readings became less and less, so we gave less and less insulin. His readings stabilized at 80 -120 mg/dl [4.4-6.7 mmol/L] for several weeks on very little insulin. The hospital doctors said the improvement was probably due to the honeymoon period. However, even with very little insulin, his readings were now low all the time 70-80 mg/dl [3.8-4.4 mmol/L]. We took him off insulin and he remained with excellent readings 80-120 mg/dl [4.4-6.7 mmol/L] for the next four weeks. We also improved his diet substantially. However, during the past two weeks, his readings have increased a little overall, 90-140 mg/dl [5-7.8 mmol/L], but with a few occasional higher readings around 190 mg/dl [10.1 mmol/L]. Incidentally there is no basic change in diet or activity. Should we be concerned about these few 'higher' readings? Should he go back on insulin?

Answer:

Yes, you should. You can read a lot at this website about not discontinuing insulin therapy during the honeymoon. Basically, even very low dosage of insulin, through either immune-mediated or beta cell resting mechanisms, during the honeymoon extends the length of this ‘happy’ metabolic period.

MS